Case 25 – Foot Drop

Case #25: Foot Drop
Author: Michael Gottlieb, MD
Peer Reviewer: Christopher Lim, MD

A 74 year old female with a past medical history of hypertension and hyperlipidemia presents with progressive right foot weakness for the past 3 days. She states that over the past few days, she has had increasingly difficulty walking because her right foot seems to always drag while she walks. She denies any other focal areas of weakness and has no sensory loss. Her review of systems is significant for generalized weakness with diffuse muscle aches over the past year, as well as decreased appetite and constipation. She currently takes hydrochlorothiazide and lovastatin. She does not smoke, drink, or use herbal medications or illicit drugs. She is currently retired, but volunteers at a ceramic pottery shop three days/week. The physical exam is significant for a thin, elderly female, who appears pale and has a right foot drop.

Vitals: Temp: 98.4, HR: 82, RR: 8, BP: 118/76, O2 Sat: 97% on RA

What is the most likely etiology of this patient’s presentation?
What other clinical symptoms might you expect to see with this patient?
What is the initial treatment for this patient?
What further work-up is required?
What is the disposition of these patients?

References:

Blanusa M, Varnai VM, Piasek M, et al. Chelators as antidotes of metal toxicity: therapeutic and experimental aspects. Curr Med Chem. 2005;12(23):2771-94.

Gracia RC, Snodgrass WR. Lead toxicity and chelation therapy. Am J Health Syst Pharm. 2007 Jan 1;64(1):45-53.

Patrick L. Lead toxicity, a review of the literature. Part 1: Exposure, evaluation, and treatment. Altern Med Rev. 2006 Mar;11(1):2-22.

Return to Case List